Washington, 2005

Wildfire in Washington, July 5, 2005

July 5, 2005 · NWS PDT · 1 event in 1 county or zone

Breezy winds contributed to the spread of a wildfire east of Dallesport. The fire was fought along highway 14 near the entrance to Columbia Hills State Park and Horsethief Lake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Breezy winds contributed to the spread of a wildfire east of Dallesport. The fire was fought along highway 14 near the entrance to Columbia Hills State Park and Horsethief Lake. A couple structures were lost in the blaze, with an estimated property damage of $2,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 5, 10:30 AM PST, 30 minutes earlier.

Area forecast discussion, Jul 5, 10:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1130 AM PDT TUE JUL 5 2005

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...ANOTHER HOT AND DRY DAY IS IN STORE ACROSS THE
FORECAST AREA TODAY.  AN INVERTED SURFACE THERMAL TROUGH WILL
STRENGTHEN SOME EAST OF THE CASCADES WITH AFTERNOON TEMPERATURES
AROUND 1-5 DEGREES HIGHER COMPARED TO YESTERDAY.  THE ONLY
EXCEPTION WILL BE IN THE EASTERN COLUMBIA RIVER GORGE WHERE WINDS
WILL INCREASE TODAY...RESULTING IN SLIGHTLY COOLER TEMPERATURES.
ALTHOUGH A FEW AREAS IN THE BASIN WILL REACH THE UPPER 90S...DO NOT
EXPECT ANY PLACE TO REACH THE 100 DEGREE MARK TODAY.  SMITH

.AVIATION...VFR CONDITIONS WILL CONTINUE ACROSS SOUTH CENTRAL AND
SOUTHEAST WASHINGTON AND CENTRAL...NORTH CENTRAL AND NORTHEAST
OREGON FOR THE NEXT 24 HOURS. THE NEXT SYSTEM WILL APPROACH THE
COAST THIS AFTERNOON...SPREADING MAINLY HIGH LEVEL CLOUDS EAST OF
THE CASCADES. THE AFOREMENTIONED SYSTEM WILL SPREAD INCREASING
CLOUDS EAST OF THE CASCADES TONIGHT AND WEDNESDAY MORNING WITH CLOUD
BASES LOWERING TONIGHT TO AROUND 6000-8000 FT MSL. SURFACE WINDS
WILL INCREASE THIS AFTERNOON AND EVENING IN THE COLUMBIA RIVER GORGE
AND IN THE KITTITAS VALLEY...WITH GUSTS TO AROUND 25 MPH POSSIBLE AT
KDLS. ISOLATED SHOWERS WILL SPREAD ACROSS THE WASHINGTON CASCADES
OVERNIGHT AND SATURDAY MORNING. AT THIS POINT IT APPEARS THAT
ISOLATED SHOWERS WILL NOT MAKE IT TO KDLS OR KYKM TONIGHT...BUT KDLS
AND KYKM COULD SEE ISOLATED SHOWERS WEDNESDAY MORNING.  POLAN

&&

.PREVIOUS DISCUSSIONS... (ISSUED 220 AM PDT TUE JUL 5 2005)

.SHORT TERM...TODAY THROUGH THURSDAY...A FRONT WILL MOVE ONSHORE
THIS EVENING AND TRIGGER SHOWERS IN THE CASCADES TONIGHT. THE FLOW
ALOFT WILL REMAIN SOUTHWEST SO THE BASIN AND DESCHUTES PLATEAU WILL
BE RAIN SHADOWED AND DRY. A SLIGHT CHANCE OF SHOWERS WILL SPREAD
ACROSS THE REST OF THE AREA WEDNESDAY AS THE FRONT MOVES THROUGH.
THE MAIN ENERGY FROM THE SYSTEM WILL BE IN BRITISH COLUMBIA...SO THE
BEST CHANCE WILL BE IN WASHINGTON. UPSLOPE IN THE BLUE MOUNTAINS
WILL ALSO ENHANCE PRECIPITATION. THE PRESSURE GRADIENT WILL INCREASE
AFTER THE FRONT ALLOWING BREEZY WINDS TO DEVELOP OVER THE BASIN AND
HIGHER ELEVATION AREAS IN WASHINGTON WEDNESDAY. WINDS WILL BE
STRONGEST IN THE COLUMBIA RIVER GORGE AND KITTITAS VALLEY DUE TO
FUNNELING. TEMPERATURES WILL REMAIN WARM TODAY AND TONIGHT IN THE
SOUTHERLY FLOW AHEAD OF THE FRONT...THEN COOL DOWN WEDNESDAY AND
THURSDAY WITH COOLER AIR SEEPING THROUGH THE CASCADES.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...SOUTHWESTERLY FLOW
ALOFT WILL REMAIN OVER THE PACIFIC NORTHWEST INTO EARLY NEXT
WEEK...AS A TROUGH OF LOW PRESSURE SETS UP OFF THE OREGON COAST.
THIS FLOW WILL FEED MID LEVEL MOISTURE AND A SERIES OF WEAK WAVES
ACROSS THE REGION...TRIGGERING AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE HIGHER TERRAIN OF CENTRAL AND NORTHEAST
OREGON AS WELL AS SOUTHEASTERN WASHINGTON.  THE EXTENDED MODELS ARE
PRETTY CONSISTENT WITH THIS PATTERN...BUT START TO DIVERGE SOME
SUNDAY INTO MONDAY.  THEREFORE...LEANING MORE TOWARDS THE ECMWF AND
CANADIAN...WITH KEEPING THE SOUTHWESTERLY FLOW ALOFT OVER THE
REGION...RATHER THAT FLATTENING THE FLOW INTO MONDAY AS THE GFS
DOES.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  93  63  83  56 /   0  10  20  10
ALW  94  67  84  59 /   0  10  20  10
PSC  97  63  90  58 /   0  10  10  10
YKM  91  61  80  52 /   0  10  20  10
HRI  96  63  87  55 /   0  10  10  10
ELN  88  61  77  51 /   0  20  30  10
RDM  90  51  83  44 /   0  10  10  10
LGD  90  55  84  57 /   0  10  20  20
5J0  94  54  90  54 /   0   0  20  20
DLS  88  67  81  55 /   0  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85
Hazardous weather outlook, Jul 5, 3:20 AM PST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
420 AM PDT TUE JUL 5 2005

WAZ024>030-ORZ041>050-061115-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
420 AM PDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FRONT WILL MOVE INLAND LATE THIS AFTERNOON AND MAY TRIGGER SOME
SHOWERS OVER THE EAST SLOPES OF THE CASCADES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WEDNESDAY
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IN NORTHEAST OREGON AS A FRONT MOVES THROUGH THE AREA WEDNESDAY.
WINDS WILL ONCE AGAIN BECOMING GUSTY ACROSS THE REGION...WITH WINDY
CONDITIONS EXPECTED IN THE COLUMBIA RIVER GORGE AND KITTITAS VALLEY
WEDNESDAY. SOUTHWESTERLY FLOW ALOFT WILL REMAIN OVER THE REGION
THROUGH MONDAY...PROVIDING A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE NORTHEAST OREGON MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Columbia River Gorge

When
July 5, 11:00 AM PST to 5:00 PM PST
Where
East Columbia River Gorge forecast zone
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468348.